Alert archive / Wyoming / Snow Squall Warnings in 2018
Snow Squall Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this snow squall warning at Nov 24, 2018, 9:58 AM MST for Albany County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2018, 9:58 AM MST (16:58 UTC)
- Expired
- Nov 24, 2018, 10:30 AM MST
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 5.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WWUS55 KCYS 241659
SQWCYS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
958 AM MST Sat Nov 24 2018
WYC001-241730-
/O.NEW.KCYS.SQ.W.0004.181124T1658Z-181124T1730Z/
Albany WY-
958 AM MST Sat Nov 24 2018
The National Weather Service in Cheyenne has issued a
* Snow Squall Warning for...
Southeastern Albany County in southeastern Wyoming...
This includes the city of Laramie.
* Until 1030 AM MST.
* At 958 AM MST, a dangerous snow squall was located along a line
extending from near University Of Wyoming War Memorial Stadium to
Laramie to 7 miles northeast of Lake Hattie Reservoir, moving
southeast at 45 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
*
This includes Interstate 80 in Wyoming between mile markers 296 and
320. This also includes Highway 287 south of Laramie.
Locations impacted include... Laramie, University Of Wyoming War
Memorial Stadium and The Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4105 10556 4131 10587 4146 10584 4143 10547
4136 10545 4111 10550
TIME...MOT...LOC 1658Z 291DEG 38KT 4137 10550 4131 10560 4129 10580
$$
Hammer1 follow-up statement
329
WWUS55 KCYS 241725
SQWCYS
Snow Squall Warning
National Weather Service Cheyenne WY
1025 AM MST Sat Nov 24 2018
WYC001-241735-
/O.EXP.KCYS.SQ.W.0004.000000T0000Z-181124T1730Z/
Albany WY-
1025 AM MST Sat Nov 24 2018
...THE SNOW SQUALL WARNING FOR SOUTHEASTERN ALBANY COUNTY WILL EXPIRE
AT 1030 AM MST...
The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Snow
and ice-covered roads will continue to make travel difficult.
LAT...LON 4105 10556 4131 10587 4146 10584 4143 10547
4136 10545 4111 10550
TIME...MOT...LOC 1725Z 291DEG 38KT 4127 10516 4121 10526 4119 10546
$$
HammerWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Nov 24, 4:36 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Nov 24, 4:36 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
436 AM MST Sat Nov 24 2018
.SHORT TERM...(Today through Sunday Night)
Issued at 315 AM MST Sat Nov 24 2018
998mb surface low analyzed over central Idaho this morning. Tight
pressure gradient remains over the area with 2AM Craig to Casper
slpres gradient of 7mbs. Winds in the Arlington zone just under
High Wind Warning criteria this morning. First shortwave currently
moving through the area bringing snow to Rawlins and Saratoga.
East of the Laramie Range though, just a mid level deck of clouds.
We are going to see another spike in the winds this morning as the
Craig to Casper 850/700mb height gradients ramp up to 67/62mtrs
respectively behind this first shortwave. GFS 700mb winds increase
to 60kts by 18Z...so another windy day expected across the area.
Kept High Wind Warnings going through the day and even extended
them til 06Z tonight as 700mb winds remain above 50kts.
Contemplated a Blizzard Warning for Arlington and Rawlins today as
the low begins to move into the area. Believe winds will be there
all day...but we may not see the three hour low visibility
criteria. Day shift will need to monitor observations and issue a
short fused warning if visibilities stay low. Current warning has
Near Blizzard wording in it...so customers should not be
surprised.
ECMWF and NAM guidance today hitting the northern Panhandle pretty
hard with rain turning over to snow rather quickly this
afternoon. 850mb winds quite strong up there as well with north
winds of 45kts. So decided to issue Winter Storm Warnings up
there. This pattern very favorable for the Pine Ridge to see
considerable snowfall.
As for the rest of the CWA...decided on a Snow/Blowing Snow
Advisory as the strong winds persist overnight. Again, the day
shift may want to consider Blizzard Warnings for the CWA if the
widespread snow materializes.
.LONG TERM...(Monday through Friday)
Issued at 315 AM MST Sat Nov 24 2018
The first part of the long term should remain relatively quiet by
recent standards. Northwest flow aloft will develop as a ridge
axis shifts to the east. Temperatures should remain fairly mild
after warming up from the weekend storm. Upper level winds will
relax slightly but remain in the 45 to 50 kt range. At the
surface, high pressure over the intermountain west will intensify
through the first part of the period. This could cause some
problems for high winds Tuesday and Wednesday as an area of low
pressure skirts the front range. West winds may intensify as
height gradients steepen. Not looking at High Wind Criteria at the
current time, but this will need to be watched.
Mid week looks uneventful as as of now, but the cycle of late
week and weekend storms looks set to continue. By thursday, the
ridge has shifted east an approaching shortwave trough will move
overhead. Model difference are fairly significant greater than 100
hours out, but this system loos likely to bring a slight chance
of precip to the mountains Thursday.
A much more potent large scale trough is progged to develop and
move into western Wyoming early Friday morning on the heels of the
departing shortwave. The EC is much more amplified with this wave
and closed low. The GFS is broader and weaker. Both solutions do
however have a substantial amount of jet energy associated with
the system. This could bring a broad area of precipitation through
some portion of western nebraska or far eastern Wyoming late next
week.
Beyond day 7, things look cold and wet as upper level troughing
continues over much of the CONUS. Exact storm tracks will depend
on a variety of factors, but the over is on a wetter and colder
than average period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 431 AM MST Sat Nov 24 2018
TAFS have begun to deteriorate across the area as snow has started
to develop. Numerous weather hazards exist today as a powerful
winter storm will move through today and tonight. Widespread IFR
to LIFR is expected as a series of snow bands develop and move
through this afternoon and evening. Winds will also be dangerous
as extremely strong winds from the west gust to +50 knots. Low
level wind shear will develop at all terminals. Conditions will
further deteriorate tonight as wrap around precip from the low and
northerly winds develop. Northerlies may exceed 35 knots with
gusts to 50 knots possible. Widespread LIFR is expected with snow
and blowing snow. Aviators use extreme caution with strong
windshear, low visibility, and obscured terrain, today is not a
good flying day.
&&
.FIRE WEATHER...
Issued at 315 AM MST Sat Nov 24 2018
Strong winds expected to continue today as a strong low pressure
system approaches from the northwest. Widespread wind gusts in
excess of 60 mph likely for much of the area. As the low
nears...expect snow to become more widespread and intense. Heavy
mountain snow expected through Sunday. Winds shift from west to
north northwest this afternoon as the low tracks across the area.
With accumulating snow and colder temperatures...fire weather
concerns are expected to be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 AM this morning to 5 AM MST Sunday
for WYZ102.
High Wind Warning until 11 PM MST this evening for WYZ104>108-
115-117>119.
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Sunday for WYZ106>108-117>119.
Winter Storm Warning until 11 PM MST this evening for WYZ103-116.
Winter Weather Advisory until 11 PM MST this evening for WYZ104-
105-115.
Winter Weather Advisory until 11 PM MST this evening for WYZ101.
Winter Storm Warning until 11 PM MST this evening for WYZ109>111-
113.
Winter Storm Warning until 5 AM MST Sunday for WYZ112-114.
High Wind Warning until 5 AM MST early this morning for WYZ116.
NE...Winter Storm Warning from 11 AM this morning to 5 AM MST Sunday
for NEZ002-003-095-096.
High Wind Warning until 11 PM MST this evening for NEZ019-020-
054-055.
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Sunday for NEZ019>021-054-055.
&&
SHORT TERM...GCC
LONG TERM...AL
AVIATION...AL
FIRE WEATHER...GCCHazardous weather outlook, Nov 24, 4:35 AM MST, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 435 AM MST Sat Nov 24 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-251145- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 435 AM MST Sat Nov 24 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of strong winds, as well as significant threats for snow and blowing snow will exist across all of southeast Wyoming and the western Nebraska Panhandle through tonight. Numerous High Wind Warnings...Winter Storm Warnings and Winter Weather Advisories are in effect. Travel will be impacted. Please refer to the appropriate products for specific details regarding these hazards. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong westerly winds expected for the wind prone areas of southeast Wyoming Tuesday night into Wednesday ahead of the next low pressure system moving through the state. Wind gusts to 60 mph are possible creating an enhanced risk for blow off and blow over for light weight and high profile vehicles. Low moves through the area Wednesday with a good chance for accumulating snow for portions of southeast Wyoming and Nebraska Panhandle. Another accumulating snow event possible for Thursday night into Friday. .Spotter information statement... Spotters are encouraged to report measured wind gusts, snowfall totals, and hazardous road conditions to the National Weather Service in Cheyenne.
In the hours before
Local storm report, Nov 24, 5:52 AM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 AM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM SNOW 35 S RAWLINS 41.28N 107.23W
11/24/2018 E9.0 INCH CARBON WY PARK/FOREST SRVC
SAGE CREEK BASIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 7850 FEET. SNOW WATER EQUIVALENT IS 0.9 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
ACCUMULATION WAS OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 19 WSW ENCAMPMENT 41.10N 107.13W
11/24/2018 E14.4 INCH CARBON WY OTHER FEDERAL
DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8880 FEET. SNOW WATER EQUIVALENT IS 1.2 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 17 SW ENCAMPMENT 41.03N 107.03W
11/24/2018 E13.0 INCH CARBON WY PARK/FOREST SRVC
SANDSTONE RANGER STATION SNOTEL IN THE SIERRA MADRE
RANGE. ELEVATION 8150 FEET. SNOW WATER EQUIVALENT IS
1.3 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
ACCUMULATION WAS OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 10 WSW ENCAMPMENT 41.15N 106.97W
11/24/2018 E31.5 INCH CARBON WY PARK/FOREST SRVC
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
10000 FEET. SNOW WATER EQUIVALENT IS 2.1 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 5 SW ENCAMPMENT 41.16N 106.86W
11/24/2018 E20.4 INCH CARBON WY PARK/FOREST SRVC
WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 1.7 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 10 SW ENCAMPMENT 41.11N 106.93W
11/24/2018 E26.4 INCH CARBON WY PARK/FOREST SRVC
LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 8915 FEET. SNOW WATER EQUIVALENT IS 2.2 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 28 E SAVERY 41.02N 106.91W
11/24/2018 E13.2 INCH CARBON WY PARK/FOREST SRVC
WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8950 FEET. SNOW WATER EQUIVALENT IS 1.1 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 11 SSE ENCAMPMENT 41.06N 106.71W
11/24/2018 E31.5 INCH CARBON WY PARK/FOREST SRVC
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9820 FEET. SNOW WATER EQUIVALENT IS 2.1 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
ACCUMULATION WAS OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 12 WNW CENTENNIAL 41.37N 106.32W
11/24/2018 E16.5 INCH ALBANY WY PARK/FOREST SRVC
NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
10130 FEET. SNOW WATER EQUIVALENT IS 1.1 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 47 HOURS.
0400 AM HEAVY SNOW 30 WNW LARAMIE 41.48N 106.12W
11/24/2018 E22.5 INCH CARBON WY PARK/FOREST SRVC
SAND LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10050
FEET. SNOW WATER EQUIVALENT IS 1.5 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 47 HOURS.
0400 AM HEAVY SNOW 7 NW CENTENNIAL 41.37N 106.21W
11/24/2018 E25.5 INCH ALBANY WY PARK/FOREST SRVC
BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10240
FEET. SNOW WATER EQUIVALENT IS 1.7 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 47 HOURS.
0400 AM HEAVY SNOW 6 SW CENTENNIAL 41.24N 106.19W
11/24/2018 E15.0 INCH ALBANY WY PARK/FOREST SRVC
CINNABAR PARK SNOTEL IN THE SNOWY RANGE. ELEVATION 9574
FEET. SNOW WATER EQUIVALENT IS 1.0 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 47 HOURS.
0400 AM HEAVY SNOW 21 SSE ELK MOUNTAIN 41.41N 106.26W
11/24/2018 E33.0 INCH CARBON WY PARK/FOREST SRVC
MEDICINE BOW SNOTEL IN THE SNOWY RANGE. ELEVATION 10500
FEET. SNOW WATER EQUIVALENT IS 2.2 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 47 HOURS.
&&
GCLAYCOMLocal storm report, Nov 24, 8:53 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
853 AM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM SLEET 7 NW ELK MOUNTAIN 41.76N 106.51W
11/24/2018 M56.00 INCH CARBON WY COUNTY OFFICIAL
THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 39 MPH.
&&
DDEALLocal storm report, Nov 24, 9:16 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
916 AM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
11/24/2018 M56.00 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 39 MPH.
&&
DDEALThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 9:28 AM MST | Snow Squall Warning | CYS | Albany | 47 min |
Nearby
Snow Squall Warnings in Wyoming, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.